Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 289, NWS Goodland, KS

August 22, 2014Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2014, 2:07 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 2:07 PM MDT (20:07 UTC)
Expired
Aug 22, 2014, 2:43 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:42 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 22, 12:42 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1242 PM MDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1230 PM MDT FRI AUG 22 2014

SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS
STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW
TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS
OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM
MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT
HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER
EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH
OF THE INTERSTATE.

ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE
EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT
THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW
LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE
TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET
THAT AFFECTS THE AREA INTO THE NIGHT.

SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT
EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY
ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO
CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING
SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE
WINDS WILL INCREASE ENOUGH FROM THE SOUTH.

FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST
GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE
AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 355 AM MDT FRI AUG 22 2014

FOR THE LAST WEEK OF AUGUST THE OVERALL PATTERN WILL SUPPORT A FEW
CHANCES FOR RAIN WITH NEAR TO SLIGHT BELOW NORMAL TEMPERATURES. ON
THE SYNOPTIC SCALE AN UPPER HIGH ACROSS THE LOWER MISSISSIPPI AND
TENNESSEE VALLEY REGIONS WILL PERSIST THROUGH THE EARLY PART OF THE
WEEK WHILE A LONGWAVE TROUGH MOVES EAST ACROSS THE GREAT BASIN
REGION OF WESTERN CONUS. MODEL SPREAD IS FAIRLY LARGE TO START THE
EXTENDED PERIOD....AND WHILE THE SET UP DEFINITELY LOOKS FAVORABLE
FOR A NUMBER PRECIP EVENTS...THE DIFFERENCES THIS FAR OUT MAKE IT
DIFFICULT TO PIN DOWN TIMING.

BRIEFLY ON THE MODEL DIFFERENCES...THE GFS SOLUTION IS FAIRLY
PROGRESSIVE BRINGING THE LONGWAVE TROUGH ACROSS THE CENTRAL HIGH
PLAINS LATE TUESDAY...WITH NORTHWESTERLY FLOW LINGERING ON THROUGH
THE END OF THE WEEK. THE GEFS ENSEMBLE MEAN IS A BIT
SLOWER...DELAYING THE TROUGH UNTIL WEDNESDAY OR SO. ECMWF IS MUCH
SLOWER...TAKING TIME TO DEVELOP A DEEPER RIDGE AXIS OVER THE
SOUTHWEST AND INTO THE FOUR CORNERS REGION BY LATE WEDNESDAY. WHILE
DELAYING THE TROUGH...THIS PATTERN IS ACTUALLY VERY FAVORABLE FOR A
FEW DAYS OF GOOD RAINFALL AS THIS WOULD ALLOW A NUMBER OF WEAK
SHORTWAVE IMPULSES TO MOVE UP ACROSS THE SOUTHERN AND CENTRAL HIGH
PLAINS AS WELL AS VERY MOIST AIR. FINALLY...THE CANADIAN IS SIMILAR
TO THE ECMWF BUT EVEN SLOWER...WITH THE BEST SET-UP FOR RAINFALL
LATE TUESDAY INTO WEDNESDAY.

MONDAY...TYPICAL AUGUST DAY WITH SCATTERED AFTERNOON CONVECTION.
GUIDANCE SUPPORTS 1000-1500 J/KG SBCAPE WITH GOOD LARGE-SCALE
LIFTING IN PLACE AND AN EAST-WEST ORIENTED STATIONARY FRONT ACROSS
NORTHWEST KANSAS AND NORTHEAST COLORADO. WIND PROFILES SUPPORT
SUPERCELL DEVELOPMENT WITH 35-45 KTS OF 0-6KM SHEAR...SO WOULD
EXPECT SOME STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. TEMPS IN THE MID TO
UPPER 80S.

TUESDAY/WEDNESDAY...AS DISCUSSED IN THE PARAGRAPH ABOUT MODEL
DIFFERENCES THERE APPEARS TO BE A GOOD SET UP FOR HEAVY RAIN
SOMETIME DURING THIS TIME PERIOD. AM FAIRLY CERTAIN THE ENTIRE CWA
WILL SEE RAINFALL DURING THIS PERIOD...WITH MANY RECEIVING OVER A
HALF INCH OVER THE COURSE OF THE EVENT. AT THIS POINT THE LATEST
GUIDANCE IS AGREEING ON LATE TUESDAY INTO EARLY WEDNESDAY FOR THE
BEST CHANCE. TEMPS WILL BE COOLER AS STATIONARY FRONT FROM MONDAY
TRANSITIONS TO A COLD FRONT AND MOVES SOUTH AS A COOLER AIRMASS
MOVES IN FROM THE NORTH...HIGHS IN THE LOW 80S.

THURSDAY AND BEYOND...WHILE MAJOR MODEL DIFFERENCES EXIST AT THIS
TIME FRAME BELIEVE PRECIP CHANCES WILL BE LOW AND TEMPS SEASONABLE
/MID TO UPPER 80S/ LATE IN THE WEEK AS AN UPPER LEVEL RIDGE
EVENTUALLY MOVES ACROSS THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1158 AM MDT FRI AUG 22 2014

THUNDERSTORMS ARE EXPECTED TO AFFECT BOTH TAF SITES WITH DEVELOPMENT
ALREADY UNDERWAY. STORMS SHOULD AFFECT KGLD FIRST. MVFR AND
POSSIBLY IFR CONDITIONS COULD DEVELOP AT BOTH SITES BEFORE
ACTIVITY ENDS AROUND 06Z. DID NOT INCLUDE ANY FOG OR STRATUS AFTER
THE STORMS AT THIS TIME SINCE WESTERLY WINDS TEND TO SCOUR THE
MOISTURE OUT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JJM
AVIATION...BULLER
Hazardous weather outlook, Aug 22, 11:02 AM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT FRI AUG 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT).
THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH
THIS EVENING.

THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME
THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM
WILD HORSE TO SHARON SPRINGS TO GOVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH
SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.

In the hours before

Special weather statement, Aug 22, 1:16 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT FRI AUG 22 2014

COZ092-221930-
CHEYENNE COUNTY CO-
116 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 130
PM MDT...

AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIT CARSON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND FIRSTVIEW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3894 10248 3861 10262 3862 10293 3893 10295
TIME...MOT...LOC 1916Z 190DEG 17KT 3869 10278

RHUSTED
Special weather statement, Aug 22, 2:02 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI AUG 22 2014

COZ091-092-KSZ013-222015-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-SHERMAN KS-
202 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEYENNE...SOUTHEASTERN
KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES UNTIL 215 PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BURLINGTON...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 426 AND 449.
 HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 191.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3905 10226 3904 10258 3935 10247 3936 10204
TIME...MOT...LOC 2002Z 192DEG 26KT 3920 10229

RHUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:35 PM MDTSpecial Weather StatementGLDDecatur, Sheridan40 min
Aug 22, 3:42 PM MDTSevere Thunderstorm WarningGLDSherman63 min
Aug 22, 3:45 PM MDTSpecial Weather StatementGLDGreeley15 min
Aug 22, 3:51 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita54 min
Aug 22, 3:59 PM MDTSevere Thunderstorm WarningGLDGreeley46 min
Aug 22, 4:04 PM MDTSpecial Weather StatementGLDCheyenne26 min
Aug 22, 4:33 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman57 min
Aug 22, 4:36 PM MDTFlash Flood WarningGLDCheyenne6 hr
Aug 22, 4:36 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita54 min
Aug 22, 4:40 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Wichita65 min
Aug 22, 4:42 PM MDTSpecial Weather StatementGLDCheyenne33 min
Aug 22, 5:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins57 min
Aug 22, 5:05 PM MDTSpecial Weather StatementGLDNorton40 min
Aug 22, 5:08 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas51 min
Aug 22, 5:18 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas57 min
Aug 22, 5:22 PM MDTSevere Thunderstorm WarningGLDSherman53 min
Aug 22, 5:43 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas62 min
Aug 22, 5:56 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins64 min
Aug 22, 5:59 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan61 min
Aug 22, 1:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 22, 1:26 PM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Aug 22, 2:02 PM MDTSpecial Weather StatementGLDKit Carson13 min
Aug 22, 2:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 22, 2:28 PM MDTTornado WarningGLDCheyenne32 min
Aug 22, 2:44 PM MDTFlash Flood WarningGLDCheyenne3 hr
Aug 22, 2:44 PM MDTFlash Flood WarningGLDCheyenne3 hr
Aug 22, 2:46 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Aug 22, 2:56 PM MDTTornado WarningGLDCheyenne, Kit Carson34 min
Aug 22, 3:28 PM MDTTornado WarningGLDCheyenne, Kit Carson20 min
Aug 22, 4:03 PM MDTFlash Flood WarningGLDKit Carson7 hr
Aug 22, 5:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.